Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Medford, OR

May 27, 2005Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at May 27, 2005, 6:33 PM PDT for Siskiyou County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 6:33 PM PDT (01:33 UTC)
Expired
May 27, 2005, 7:30 PM PDT
In force
57 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 26 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
3102 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 280135
SVRMFR
CAC093-280200-
/O.NEW.KMFR.SV.W.0001.050528T0133Z-050528T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
633 PM PDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA

* UNTIL 700 PM PDT

* AT 625 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED 12 MILES SOUTH OF HILT...OR ABOUT 6 MILES NORTH OF YREKA...
  AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILT BY 700 PM PDT

LAT...LON 4177 12279 4173 12255 4199 12244 4199 12274

$$

REYNOLDS
2 follow-up statements
000 
WWUS56 KMFR 280157
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
656 PM PDT FRI MAY 27 2005

CAC093-280230-
/O.CON.KMFR.SV.W.0001.000000T0000Z-050528T0230Z/
SISKIYOU CA-
656 PM PDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM PDT FOR NORTH
CENTRAL SISKIYOU COUNTY...

AT 645 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL SISKIYOU COUNTY...OR ABOUT 10 MILES NORTH
OF YREKA...MOVING NORTH AT 10 MPH.

LAT...LON 4177 12279 4173 12255 4199 12244 4199 12274

$$

REYNOLDS
000 
WWUS56 KMFR 280230
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
729 PM PDT FRI MAY 27 2005

CAC093-280239-
/O.EXP.KMFR.SV.W.0001.000000T0000Z-050528T0230Z/
SISKIYOU CA-
729 PM PDT FRI MAY 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY
HAS BEEN ALLOWED TO EXPIRE AT 730 PM PDT...

THUNDERSTORMS HAVE WEAKENED AND MOVED TO THE NORTH AND ARE NO LONGER 
A THREAT TO THE AREA.

LAT...LON 4177 12279 4173 12255 4199 12244 4199 12274

$$

REYNOLDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:20 PM PDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 27, 1:20 PM PDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
120 PM PDT FRI MAY 27 2005

.DISCUSSION...

THE MAIN FEATURES ARE DEEP MOISTURE IN WEAK SOUTHERLY FLOW WITH
COOLING ALOFT AND WEAK DIVERGENCE AT 500MB AS A CLOSED LOW NEAR 40N
130W MOVES TOWARD NORTHWEST CALIFORNIA. THESE FEATURES WILL CONTINUE
THE THUNDERSTORMS WELL INTO THE EVENING AND POSSIBLY MOST OF THE
NIGHT EAST OF THE CASCADES WHERE THE GFS SHOWS A SHORT WAVE ROTATING
UP FROM THE SOUTH.

SATURDAY AND SATURDAY EVENING THUNDERSTORMS WILL REDEVELOP AS THE
UPPER LOW MOVES EAST JUST SOUTH OF THE OREGON BORDER. COOLER TEMPS
ALOFT AND WIDESPREAD CLOUDINESS WILL BRING DOWN THE TEMPERATURES AS
COMPARED WITH TODAY. THE LOW CONTINUES TO MOVE SLOWLY JUST SOUTH OF
THE OREGON BORDER SUNDAY MAINTAINING THE COOLER TEMPS AND BRINGING
ANOTHER ROUND OF THUNDERSTORMS. THE GFS AND ECMWF A SIMILAR IN
TIMING AND POSITION OF THE LOW.

MONDAY WILL BE A FEW DEGREES WARMER THAN SUNDAY AND DRY DUE TO THE
EXIT OF THE UPPER LOW BEING REPLACED BY A SHORT WAVE RIDGE. THERE
AFTER 500MB HEIGHTS GRADUALLY FALL WITH A DRY PATTERN AND NORMAL
TEMPERATURES. IF THE ENSEMBLE MEAN IS FOLLOWED THIS PATTERN PERSISTS
INTO THE FIRST WEEK OF JUNE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

In the hours before

Special weather statement, May 27, 12:55 PM PDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1255 PM PDT FRI MAY 27 2005

CAZ080>085-ORZ023>031-272300-
CENTRAL DOUGLAS COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-WESTERN SISKIYOU COUNTY-
1255 PM PDT FRI MAY 27 2005

...THUNDERSTORMS EXPECTED OVER PORTIONS OF SOUTHWEST OREGON AND
NORTHERN CALIFORNIA THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF SOUTHWEST OREGON
AND NORTHERN CALIFORNIA THIS AFTERNOON AND EVENING. LOW PRESSURE OFF
THE SOUTHERN OREGON COAST IS PRODUCING A MOIST SOUTHERLY FLOW INTO
THE REGION. THIS COMBINED WITH CONTINUED NEAR-RECORD HEAT WILL ALLOW
THE AIRMASS TO BECOME MODERATELY UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO START DEVELOPING BETWEEN NOON AND 2 PM
OVER THE CASCADES AND SISKIYOUS AND THEN SPREAD OVER MOST OF THE
FORECAST AREA. THE THUNDERSTORMS WILL CONTINUE INTO  THE EVENING.

STORM MOTION WILL BE SLOWLY NORTH AT 5 TO 10 MPH THEREFORE RAIN
COULD BE LOCALLY HEAVY IN A FEW SPOTS.

THE LOW PRESSURE SYSTEM WILL REACH THE COAST SATURDAY AND MOVE
INLAND THROUGH SATURDAY NIGHT. MORE SHOWERS AND THUNDERSTORMS ARE
LIKELY OVER THE REGION DURING THAT TIME.

FOR INFORMATION ON DEVELOPING THUNDERSTORMS...YOU CAN RETRIEVE
ABUNDANT INFORMATION INCLUDING SATELLITE AND RADAR IMAGERY ON OUR
WEB SITE AT WWW.WEATHER.GOV.

MO

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.